Alert archive / Nevada / Wind Advisories in 2024

Wind Advisory 4, NWS Elko, NV

January 13, 20245 counties in Nevada

NWS Elko, NV issued this wind advisory at Jan 13, 2024, 1:46 PM PST for 5 counties in Nevada. It took effect at Jan 13, 2024, 4:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2024, 1:46 PM PST (21:46 UTC)
In effect from
Jan 13, 2024, 4:00 PM PST
Expired
Jan 14, 2024, 7:00 AM PST
In force
15 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 56 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

576 
WWUS75 KLKN 132146
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
146 PM PST Sat Jan 13 2024

NVZ030-140900-
/O.NEW.KLKN.WI.Y.0004.240114T0000Z-240114T0900Z/
Humboldt County-
Including the cities of Golconda, Winnemucca, Valmy, 
and Dufferena
146 PM PST Sat Jan 13 2024

...WIND ADVISORY IN EFFECT UNTIL 1 AM PST SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Humboldt County.

* WHEN...Until 1 AM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NVZ033-035>037-141300-
/O.NEW.KLKN.WI.Y.0004.240114T0000Z-240114T1500Z/
Southeastern Elko County-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Including the cities of West Wendover, Ely, Ely Airport, Lund, 
Preston, Ruth, Cherry Creek, McGill, Argenta, Battle Mountain, 
Crescent Valley, Beowawe, Dunphy, Emigrant Pass, Palisade, 
Eureka, Pinto Summit, Grass Valley, Hickison Summit, 
Diamond Valley, Eureka Airport, and Garden Pass
146 PM PST Sat Jan 13 2024

...WIND ADVISORY IN EFFECT UNTIL 7 AM PST SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Southeastern Elko County, White Pine County, Northern 
  Lander County and Northern Eureka County and Southern Lander 
  County and Southern Eureka County.

* WHEN...Until 7 AM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
4 follow-up statements
796 
WWUS75 KLKN 140056
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
456 PM PST Sat Jan 13 2024

NVZ035-037-140200-
/O.CAN.KLKN.WI.Y.0004.000000T0000Z-240114T1500Z/
White Pine County-
Southern Lander County and Southern Eureka County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Eureka, Pinto Summit, Grass Valley, 
Hickison Summit, Diamond Valley, Eureka Airport, and Garden Pass
456 PM PST Sat Jan 13 2024

...WIND ADVISORY IS CANCELLED...

Strong winds are still expected across the area. Please see the 
latest winter weather advisories now in effect for both wind and 
snow impacts through early Sunday morning.

$$

NVZ030-140900-
/O.CON.KLKN.WI.Y.0004.000000T0000Z-240114T0900Z/
Humboldt County-
Including the cities of Golconda, Winnemucca, Valmy, 
and Dufferena
456 PM PST Sat Jan 13 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Humboldt County.

* WHEN...Until 1 AM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NVZ033-036-141500-
/O.CON.KLKN.WI.Y.0004.000000T0000Z-240114T1500Z/
Southeastern Elko County-
Northern Lander County and Northern Eureka County-
Including the cities of West Wendover, Argenta, Battle Mountain, 
Crescent Valley, Beowawe, Dunphy, Emigrant Pass, and Palisade
456 PM PST Sat Jan 13 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Southeastern Elko County and Northern Lander County 
  and Northern Eureka County.

* WHEN...Until 7 AM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
087 
WWUS75 KLKN 140842
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
1242 AM PST Sun Jan 14 2024

NVZ030-140945-
/O.EXP.KLKN.WI.Y.0004.000000T0000Z-240114T0900Z/
Humboldt County-
Including the cities of Golconda, Winnemucca, Valmy, 
and Dufferena
1242 AM PST Sun Jan 14 2024

...WIND ADVISORY WILL EXPIRE AT 1 AM PST EARLY THIS MORNING...

Winds have diminished well-below threshold levels, and the wind
advisory is allowed to expire at 1 AM PST..

$$

NVZ033-036-141500-
/O.CON.KLKN.WI.Y.0004.000000T0000Z-240114T1500Z/
Southeastern Elko County-
Northern Lander County and Northern Eureka County-
Including the cities of West Wendover, Argenta, Battle Mountain, 
Crescent Valley, Beowawe, Dunphy, Emigrant Pass, and Palisade
1242 AM PST Sun Jan 14 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Southeastern Elko County and Northern Lander County 
  and Northern Eureka County.

* WHEN...Until 7 AM PST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
015 
WWUS75 KLKN 141027
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
227 AM PST Sun Jan 14 2024

NVZ033-036-141500-
/O.CON.KLKN.WI.Y.0004.000000T0000Z-240114T1500Z/
Southeastern Elko County-
Northern Lander County and Northern Eureka County-
Including the cities of West Wendover, Argenta, Battle Mountain, 
Crescent Valley, Beowawe, Dunphy, Emigrant Pass, and Palisade
227 AM PST Sun Jan 14 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Southeastern Elko County and Northern Lander County 
  and Northern Eureka County.

* WHEN...Until 7 AM PST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
686 
WWUS75 KLKN 141447
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
647 AM PST Sun Jan 14 2024

NVZ033-036-141600-
/O.EXP.KLKN.WI.Y.0004.000000T0000Z-240114T1500Z/
Southeastern Elko County-
Northern Lander County and Northern Eureka County-
Including the cities of West Wendover, Argenta, Battle Mountain, 
Crescent Valley, Beowawe, Dunphy, Emigrant Pass, and Palisade
647 AM PST Sun Jan 14 2024

...WIND ADVISORY WILL EXPIRE AT 7 AM PST THIS MORNING...

Breezy winds continue this early morning, but are below criteria
and impact thresholds. The Wind Advisory is allowed to expire at 7
AM. Drivers should continue to use caution when traveling today in
case breezy winds blow any snow over portions of the road.

$$

NVZ039-141800-
/O.NEW.KLKN.WI.Y.0005.240114T1500Z-240114T1800Z/
South Central Elko County-
Including the cities of Ruby Lake and Oasis
647 AM PST Sun Jan 14 2024

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...West winds 10 to 20 mph expected with gusts up to 35 mph.

* WHERE...South Central Elko County including Pequop Summit.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Wind observations show strong gusts
  impacting areas prone to hazards from westerly winds, including
  Pequop Summit. Observations and reports show portions of the
  advisory area seeing car accidents from deteriorating conditions
  from the wind.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jan 13, 4:54 AM PST, 8 hours 52 minutes earlier.

Area forecast discussion, Jan 13, 4:54 AM PST, 8 hours 52 minutes before
Area Forecast Discussion
National Weather Service Elko NV
454 AM PST Sat Jan 13 2024

.SYNOPSIS...More Winter weather today as snow showers spread
acrossmuch of the CWA. Strong winds continue to create snow
drifts, snow-covered roads, and reduced visibility. Warmer air at
the surface may lead to some rain mixing in in the lowest valleys,
bringing snowfall totals down but increasing the risk of icy
surfaces overnight. Quieter weather looks to move in tomorrow
afternoon and evening timeframe.

&&

.SHORT TERM...Today through early Monday morning

Radar and surface obs show snow showers across most of the CWA
this morning, but there have not been reports of amounts that
would be deemed impressive. This is due to the lighter nature of
the showers since last night, but hi res guidance is suggesting
that heavier snowfall moves in beginning around 7 AM to 9 AM local
time, spreading across the CWA into the afternoon and continuing
through the day. There is still some question as to how much
snowfall accumulates at the surface, however the number is not
necessarily as important as being aware of the impacts as the
weather alerts that are currently in effect have not had any
changes to them. Strong winds this morning and afternoon will
blow snow around, covering portions of roads and reducing
visibility at times. Snowfall accumulations will make surfaces
slick and slippery. Whether you see only a couple of inches of
snowfall, or an amount closer to 6 to 10 inches, the hazards are
the same, it's just a matter of "how bad" the impacts are.
Remaining aware of the active weather and what action to take will
keep every as safe and prepared as possible. Overall, today is a
messy Winter day.

Showers continue overnight tonight, but intensity of snowfall
reduces. Overnight lows range anywhere from the teens to the low
30s, allowing for wet surfaces to freeze over. tomorrow afternoon,
the bulk of the shower activity will have lifted out of the area
with just a couple of stray showers left behind in northeastern
Nevada. Afternoon highs climb into the mid 30s to mid 40s, and
overnight lows in the teens and 20s once again allowing any
untreated wet surfaces to refreeze

.LONG TERM...Monday through Saturday

Monday, models show a high amplitude upper level ridge will
building over the west coast. This ridge will keep conditions
quiet for Monday and Tuesday. Wednesday afternoon models show the
next system moving through NV lasting until Thursday morning.
Models agree on track but differ on the strength of this system.
The EC keeps the trough stronger as it track across Washington
which would bringing additional snow showers for areas north of
US-50. The GFS keeps the trough much weaker and keep any showers
across the far north of NV. Still favor the EC suite for now, and
will keep a 60% to 80% chance of light snow across N NV and 30% to
50% chance of showers across central Nevada in the forecast for
Thursday, but the best chances at any accumulations would be over
the higher elevation terrain. Amounts will be light at about 1” to
3” above 6500” the valleys could up to 1”. High Pressure will
return for Thursday morning through Saturday as the next system
approaches the west coast for next weekend. Temperatures and
Winds: Temperatures will start in the upper 20s to low 40s
Tuesday, before warming back into the upper 30s to upper 40s
Friday. Lows will start in mid single digits to upper teens
Tuesday morning, then returning to the mid teens to mid 20s
Thursday through Saturday. Monday through Wednesday winds will be
light with high pressure influencing the region with West winds
of 5 to 10 MPH. Winds Pick up a bit Wednesday afternoon as the
next trough moves through with west winds of 10 to 20 MPH with
gust up to 30 MPH possible. Winds change back to the NW early
Friday, but will be light at 5 to 15 MPH, Winds Saturday will be
light and variable to NE at 5 to 10 MPH for Northern NV and SE at
5 to 10 MPH for central NV.

&&

.AVIATION...VFR condtions will gradually deteriorate across
northern Nevada through tonight into Thursday morning as a potent
winter storm moves through the region. From 08Z to 12Z expect IFR
condtions to develop at KWMC, KBAM and KEKO as snow expands and
intensifies across the region. Occasional LIFR conditions are
possible especially from 15Z to 21Z time frame. A brief changeover
to rain at KWMC and a possible rain snow mix at KBAM will allow
conditions to improve but a changeover back to snow is expected
Saturday night. Snow will reach KELY around 20Z Saturday. In
addition, gusty west to southwest winds are expected to continue
through Saturday with accelerating winds Saturday night. En route
mountain obscurations will be common with low ceilings below 3000
ft AGL.

&&

.LKN Watches/Warnings/Advisories...
Winter Weather Advisory until 10 PM PST this evening Humboldt
County...Northern Lander County and Northern Eureka County...
Southern Lander County and Southern Eureka County...White Pine
County.

Winter Storm Warning until 10 PM PST this evening Northern Elko
County...South Central Elko County...Southwest Elko County.

Blizzard Warning until 7 AM PST Sunday Ruby Mountains and East
Humboldt Range.

&&

84/98/93

Nearby

Wind Advisories in Nevada, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.